Aromatase inhibitors - usually given to women who have already had chemotherapy for their breast cancer - cause joint pain that is so severe that around 36 per cent of women stop taking them, a new study has discovered. Other common side effects include hot flashes, decreased libido, weight gain, feeling bloated, breast sensitivity, mood swings, irritability and nausea.
The true picture of the drugs' side effects and high abandonment rate is "a wake-up call for doctors", say researchers from the Northwestern University Feinberg School of Medicine.
Their study is the most extensive ever carried out on aromatase inhibitors. It involved 686 postmenopausal women, who were surveyed for two years after they started to take the drug, usually following chemotherapy or radiotherapy for their breast cancer.
Previous studies had suggested that just 5 per cent of women suffered side effects from the drugs.
(Source: 34th annual San Antonio Breast Cancer Symposium, December 9, 2011).